Fatal toxic epidermal necrolysis associated with minoxidil.

Abstract

Minoxidil is a direct-acting peripheral vasodilator for the treatment of symptomatic hypertension, or refractory hypertension associated with target organ damage, that is not manageable with a diuretic and two other antihypertensive drugs. The most frequent adverse events associated with minoxidil include hypertrichosis and cardiovascular events related to its powerful antihypertensive effect, and less frequently, rashes, bullous eruptions, and Stevens-Johnson syndrome (SJS). Evidence suggests that SJS and toxic epidermal necrolysis (TEN) are variants of a single disease with common causes and mechanisms, but differing severities. Epidermal detachment is mild in SJS, moderate in overlap SJS-TEN, and severe (> 30% of body surface area) in TEN. We describe a case of minoxidil-associated SJS that evolved into fatal TEN. A 69-year-old African-American woman with a history of chronic kidney disease was admitted to the hospital for a cerebrovascular accident and uncontrolled hypertension. On hospital day 12, oral minoxidil was added to her drug regimen. On day 23, she developed a maculopapular rash on her face that gradually diffused to her chest and back. Vesicles and papular lesions extended to her extremities and mucosal membranes; results of a skin biopsy revealed SJS. A positive Nikolsky's sign (blisters spread on application of pressure) was detected. On days 27-31, diffuse bullae developed with rash exacerbation. Skin detachment exceeded 30% and was consistent with TEN. The patient died on day 39. An evaluation of the causality and time course suggested that minoxidil was the most likely culpable drug, with a Naranjo adverse drug reaction probability scale score indicating that the likelihood of the association was possible (score of 3). The mechanism of this reaction has not been well elucidated. It may be related to an impaired clearance of the minoxidil metabolite, or an immune stimulation resulting in apoptosis and epidermis destruction. To our knowledge, this is the first case report of fatal TEN associated with minoxidil. This case report emphasizes the importance of monitoring for serious dermatologic reactions in patients receiving minoxidil therapy.

Topics

0 Figures and Tables

    Download Full PDF Version (Non-Commercial Use)